Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 74, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2005, 2:44 PM EDT for McKean County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2005, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 5, 2005, 3:45 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County McKean County, PA
The radar
The State College radar (KCCX), 108 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 051845 SVRCTP PAC083-051945- /O.NEW.KCTP.SV.W.0074.050705T1844Z-050705T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 244 PM EDT TUE JUL 5 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 345 PM EDT * AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED NEAR WESTLINE...OR 8 MILES NORTHEAST OF KANE...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KINZUA BRIDGE STATE PARK AROUND 310 PM EDT... CYCLONE AROUND 315 PM EDT... SMETHPORT AND CROSBY AROUND 345 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4181 7883 4164 7877 4172 7823 4199 7823 $$ FORECASTER: RXR/DM
1 follow-up statement
000 WWUS51 KCTP 051924 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 324 PM EDT TUE JUL 5 2005 PAC083-051945- /O.CON.KCTP.SV.W.0074.000000T0000Z-050705T1945Z/ MCKEAN- 324 PM EDT TUE JUL 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR MCKEAN COUNTY... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SMETHPORT...OR 17 MILES SOUTHEAST OF BRADFORD...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CROSBY AND 8 MILES SOUTH OF CORYVILLE AROUND 330 PM EDT... PORT ALLEGANY AROUND 340 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...AWAY FROM WINDOWS OR EVEN BELOW GROUND LEVEL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4181 7883 4164 7877 4171 7821 4199 7823 $$ FORECASTER: DANGELO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:40 AM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 5, 10:40 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1040 AM EDT TUE JUL 5 2005 .SHORT TERM (THIS AFTERNOON)... RW/TRW ASSOCIATED WITH THE FIRST SHORT WAVE IN SW FLOW ALOFT ARE NOW MOVING EAST OF THE NORTHEAST COUNTIES. SCT SHOWERS AND THUNDERSTORMS REMAIN ACROSS THE REST OF CENTRAL PA IN MOISTENING SW FLOW. WITH NO ORGANIZED UPPER LEVEL OR LOW-LEVEL TRIGGER DO NOT EXPECT MUCH ORGANIZED ACTIVITY THROUGH MID AFTERNOON. LATER THIS AFTERNOON A STRONG SHORT WAVE WILL TRACK EAST FROM THE OHIO VALLEY TOWARD WESTERN PA... AND A SFC COLD FRONT WILL BEGIN TO SLIDE SOUTHEAST FROM LAKE ERIE. THE RESULT WILL BE MORE WIDESPREAD CONVECTION ACROSS THE NORTHWEST HALF OF THE CWA LATE THIS AFTERNOON... AND ACROSS THE ENTIRE AREA THIS EVENING. WILL ADJUST TIMING OF POPS AND WX TO REFLECT THIS THINKING. EXPECT CAPES IN THE 1000 TO 2000 J/KG RANGE THIS AFTERNOON WITH SOME HEATING AS BREAKS DEVELOP BEHIND THE SYSTEM EXITING THE AREA LATE THIS MORNING. WIND FIELDS WILL BE FAIRLY WEAK... WITH 0-3 AND 0-6 KM BULK SHEAR VALUES FORECAST FROM 10 TO 20 KTS. BASED ON THIS... EXPECT JUST AN ISOLATED SEVERE THREAT THROUGH MID AFTERNOON... WITH LOCALIZED HEAVY RAIN PROBABLY A BIGGER THREAT. STRONG MID-LEVEL SHORT WAVE APPROACHING THE AREA LATE THIS AFTERNOON AND THIS EVENING WILL BE ASSOCIATED WITH SLIGHTLY STRONGER MID-LEVEL WIND FIELDS... AND WILL INCREASE THE SEVERE THREAT SOMEWHAT INTO THIS EVENING... HOWEVER STILL BELIEVE THAT THE BIGGER THREAT TONIGHT WILL BE HEAVY RAIN WITH POTENTIAL FOR STORMS TRAINING ALONG THE COLD FRONT AS IT PUSHES SLOWLY TO THE SOUTHEAST. .PREVIOUS DISCUSSION (TODAY THROUGH WEDNESDAY)... FRONTAL SYSTEM AT 03Z EXTENDS FROM JUST EAST OF APN SOUTHWESTWARD TO THE NORTHERN BURBS OF CHICAGO. ANOTHER SFC TROF EXISTS FROM NEAR DET SOUTHWESTWARD TO NEAR IND TO JUST EAST OF STL. MODELS SEEM CONTENT WITH WASHING THE WESTERN SYSTEM AND FORMING THE FRONT EASTWARD INTO THE TROF...AS CAN BE SEEN BY THE FORECAST LOW LEVEL FRONTOGENETIC FIELDS. THE ENTIRE SYSTEM THEN SLOWLY TRANSLATES EASTWARD INTO PA GIVING US THE BEST CHC OF WIDESPREAD RAIN WE HAVE SEEN IN WEEKS. 00Z ETA/GFS SHOW A SURGE OF PRECIP WATERS TODAY INTO THIS EVENING...IN THE 1 TO 3 STD DEV ABOVE NORMAL RANGE. THE ETA ALSO SHOWS AN ANOMALOUS SOUTHERLY FLOW DEVELOPING IN THE LOW LEVELS...WITH 850 SOUTHERLY COMPONENT TO FLOW EXCEEDING 2 STD DEV ABOVE NORMAL INTO THE EVENING HOURS. THE GFS ISNT AS FOCUSSED ON THE SOUTHERLY COMPONENT TO THE LOW LEVEL FLOW AND THUS THE OPERATIONAL 00Z RUN HAS LESS QPF FOR THE REGION. 21Z SREF SHOWS A HIGH PROBABILITY OF MEASURABLE EVERYWHERE TODAY AND THIS EVENING SO WILL LIKELY BE BUMPING UP THE SHORT TERM POPS. THE FRONTAL SYSTEM HAS A SLOW MOVING LOOK TO IT SLOWLY TRANSLATES ACROSS THE STATE LATER TODAY INTO WEDNESDAY. SVR THREAT APPEARS TO BE MINIMAL GIVEN THE OVERALL WIND FIELDS AND SHEAR PROFILES. MOIST UNSTABLE ATMOS COULD LEAD TO SOME WET MICROBURSTS. ENSEMBLE PLUMES SHOW CAPES IN THE 1500 RANGE WITH SOME MEMBERS TRYING TO CREATE CAPES IN THE LOW TO MID 2000S. THINK BIGGEST THREAT TODAY AND THIS EVENING WILL BE FOR HEAVY RAIN ALONG AND JUST NORTH OF THE SLOW MOVING FRONT AS IT SLIDES INTO AND ACROSS THE REGION. AT THIS HOUR I AM NOT CONFIDENT ENOUGH FOR A FLOOD WATCH...BUT DOWN POURS LOOK LIKE A GOOD BET...MAINLY FROM I80 NORTHWARD. LA CORTE && .TROPICAL/LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... CONVECTION CONTINUES TO BLOOM AROUND THE CENTER OF TD 3...BUT AS YET NO CDO OR SIGNS OF SIG ORGANIZATION. TPC SUGGESTS SYSTEM COULD BE TROPICAL STORM CINDY...ASSUMING CARIBBEAN STORM DOESNT GET NAMED FIRST...AROUND LANDFALL ON THE CENTRAL GULF COAST LATER TONIGHT. THE OPERATIONAL GFS AT 00Z SHOWS THE STORM MAKING LANDFALL NEAR NEW ORLEANS THEN BENDING NORTHEASTWARD THRU THE SRN APPALACHIANS BEFORE HEADING TO THE MID ATLANTIC STATES BY LATE FRIDAY. ETA IS UNDERSTANDABLY CLUE-LESS ON THE STORM TRACK GIVEN THE SYSTEM IS JUST NOW ENTERING THE MODEL GRID DOMAIN. OFFICIAL HPC TRACK IS SLOWER AND MORE WEST LESSENING THE THREAT FOR HEAVY PRECIP INTO THE NERN US. THE NOGAPS DOESNT HOLD ONTO SUCH A STRONG SFC CYCLONE AS DOES THE GFS...BUT IT TAKES THE REMNANTS ON A SIMILAR TRACK AT A SIMILAR SPEED. THE CANADIAN LOSES THE LOW SOMEWHERE OVER DIXIE. EXTENDED RANGE QUESTIONS REVOLVE AROUND WHERE THE REMNANTS OF THE TROPICAL SYSTEM END UP...AND IF CAN BE CAPTURED BY THE EVOLVING NERN US TROF. NEW TPC TRACK GUIDANCE STILL A COUPLE OF HOURS AWAY SO NO CHANGE IN CONTINUITY MADE AT THIS HOUR...BUT IF GFS PANS OUT...SERN PA COULD BECOME WET FOR FRIDAY...VS THE PARTLY CLOUDY WE HAVE AT THIS TIME. TOO EARLY TO START FLIP FLOPPING ON THAT DETAIL BUT WILL MENTION POSSIBILITY IN THE HWO. LA CORTE && .AVIATION... ACTIVE DAY EXPECTED ACROSS THE REGION...WITH WIDESPREAD CONVECTION FIRING THIS AFTN/EVE. A FEW TSRA ALREADY ONGOING ACROSS WRN PA/NY/WVA THIS EARLY AM...AND WILL BE THE TREND FOR THE REST OF THE AREA. EARLY IN THE PERIOD...MAINLY VFR CONDS WILL PREVAIL WITH OCNL MVFR DUE TO BR/HZ. SOME EARLY SUN WILL LEAD TO RAPID DESTABILIZATION BY MID MORNING. LOW LVL CONVERGENCE ASSOC WITH SLOW MOVING SFC LOW PRES COMBINED WITH WEAKENING CAP...WILL LEAD TO SHRA/TSRA DEVELOPMENT FROM WEST TO EAST. ACTIVITY WILL PROBABLY HOLD OFF UNTIL EARLY AFTN ACROSS ERN LOCALS (KIPT/KMDT). TSRA WILL BECOME LESS NUMEROUS DURING THE EVE AS SOME STABILIZATION OCCURS...BUT WITH SFC LOW DRAPED ACROSS CENTRAL PA AND MOIST AIRMASS IN PLACE...NMRS SHRA WILL CONT INTO THE OVERNIGHT. MVFR CONDS WILL BE PREVALENT TOWARDS EVE...WITH OCNL IFR WHERE RAIN IS MOST PERSISTENT. JPV && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, Jul 5, 4:20 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 420 AM EDT TUE JUL 5 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-060819- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 420 AM EDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION AS A COLD FRONT APPROACHES. SOME OF THE THUNDERSTORMS COULD BE ACCOMPANIED BY DRENCHING RAINS AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: THE REMNANTS OF THE THIRD TROPICAL DEPRESSION OF THE SEASON WILL BE MOVING INTO THE EASTERN UNITED STATES BY WEEKS END. AT THIS TIME IT IS FAR TOO EARLY TO PREDICT THE EXACT TRACK AND TIMING OF THE REMAINS OF THE SYSTEM. IT APPEARS THAT IF PENNSYLVANIA EXPERIENCES ANY EFFECTS FROM THE STORM...IT WOULD BE IN THE FORM OF RAIN PERHAPS DURING FRIDAY OR EARLY SATURDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 5, 2:32 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 232 PM EDT TUE JUL 5 2005 .A COLD FRONT OVER THE LOWER LAKES THIS AFTERNOON WILL MOVE ACROSS CENTRAL PENNSYLVANIA OVERNIGHT. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-060430- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 232 PM EDT TUE JUL 5 2005 ...SEVERE WEATHER OUTLOOK... THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING. STORMS WILL CONTINUE TO FORM AHEAD OF A COLD FRONT MOVING SOUTHWARD FROM THE LOWER LAKES THIS AFTERNOON. SOME STORMS MAY CONTAIN GUSTY WINDS AND HAIL...IN ADDITION TO DANGEROUS LIGHTNING. IN ADDITION...STORMS WILL HAVE THE POTENTIAL TO PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. PERSONS ACROSS THE REGION SHOULD LISTEN FOR LATER INFORMATION AND SEEK SHELTER IF THREATENING WEATHER IS OBSERVED...OR A WARNING IS ISSUED. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Fulton | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.